Posted 3/30/2011 2:04 PM (GMT -6)
I assume your mother was prescribed the time-release Opana ER. I haven't used that, but have used the immediate release version. So, I'm not sure if my comments will apply, but perhaps they should be kept in mind just in case similar issues arise.
First, the IR version says that you shouldn't take it with meals: 1 hr before or 3hrs after. I found that Opana was sometimes effective, sometimes not at all... and I suspect that had to do with the amount of food in my stomach/proximity to meals. In the case of the ER, the time-release mechanism may balance that out.
Second, it caused both dry mouth and made be urinate frequently. These are common side effects of many opioids, but they were more severe in my case. It would also give me a headache later that day or the next day. I suspect it was due to dehydration.... so I drank more water when I took it -- though that also lead to more urination!
Hopefully, it helps your mother. Though I had some problems with it, my PM said that it typically causes less constipation and other digestive issues than most opioids.